Going Off Plaquenil as a Treatment for RA
At my last rheumatology appointment, my rheumatologist and I came to the conclusion that it would best for me to stop taking Plaquenil for the time being. I’ve been on Plaquenil since October 2018 (essentially since I’ve been diagnosed with rheumatoid arthritis and elevated lupus markers), so making the transition to not taking Plaquenil was one that wasn’t made in haste.
Some of the factors that went into making this decision were my pre-existing eye conditions, the current medicines that I’m taking, and some side effects that I have been having (that my rheumatologist mostly attributes to Plaquenil). Ultimately, I’m fairly happy with the decision, even though it was only made very recently.
Tapering off Plaquenil due to vision problems
The first contributing factor to my thinking of tapering off Plaquenil was the state of my vision. I’ve always had pretty terrible vision, which has only gotten worse with age. And, with Plaquenil having the potential to cause even more eye problems — including retina toxicity — the risk of taking this medication was certainly elevated for me.
Although I got eye exams and check-ups every six months, the risk was still there by taking this medicine. When you have RA, you know that reducing risk becomes the name of the game in order to feel better, so getting off Plaquenil was the best decision given my current health.
Medication interactions with Plaquenil
Next, a few of the medications that I am taking for other conditions I have directly interact with Plaquenil. Some of these interactions are very severe. One such interaction relates to a lengthening of the QT interval of your heart (which basically makes your heart work harder than it should, and it could cause further heart damage in the future).
There are a few other interactions that produce some not so favorable side effects including worsening fatigue — definitely not needed! — headaches, and some confusion. Obviously, something had to change, and in consultation with my rheumatologist and primary care doctor, we decided that it was likely the Plaquenil was causing these symptoms and interactions.
In addition, since Humira is treating my rheumatoid arthritis rather than the Plaquenil, it was easier to remove Plaquenil from my medicine list than Humira.
Was the nerve pain a side effect of Plaquenil?
Plaquenil also caused some weird side effects that were not related to other interactions with other medicines. The most prominent I had experienced was nerve pain, which is a well-known side effect of Plaquenil.
For me, the nerve pain mostly affected my sciatic and piriformis nerve, which extended from my back down through my leg into my feet. It was very confusing and uncomfortable at times, and I had noticed a certain pattern: as soon as I took my Plaquenil, the nerve pain would begin again. Maybe this was psychosomatic, maybe it wasn’t. The point is that it was clear my body was reacting to Plaquenil in the best way possible.
With this in mind, in addition to a few other side-effects (floaters in eyes, headaches, stuffiness, etc.), I went off Plaquenil. And I’m hoping to not look back.
A lot of thought went into this decision
In sum, getting off a DMARD (disease-modifying anti-rheumatic drug) like Plaquenil is not an easy decision.
It requires a lengthy amount of time and consideration for how the medicine is affecting your body and the ability to assess whether or not the risk of taking the medication is less than the benefits. Regardless, this is a personal decision that should be done in consultation with your healthcare specialists.
Quiz: Which is NOT a common risk factor for osteoporosis?